Hypoglycaemia low blood sugar diabetes
Reading Time: 4 minutes

Expert-reviewed by Ashwini S.Kanade, Registered Dietician and Certified Diabetes Educator with 17 years of experience

Have there been times when you’ve felt weak, dizzy and disoriented? You may have felt sweaty, anxious and confused. Chances are that you went through an episode of hypoglycaemia or low blood sugar.

What is hypoglycaemia or low blood sugar level?

The normal blood sugar level ranges between 80-110 mg/dl and the average blood sugar level is 90 mg/dl. Most people are aware that high blood sugar is a problem but are largely ignorant about the dangers of low blood sugar.

When blood sugar levels fall below 72 mg/dl, you could be in a state of low blood sugar or hypoglycaemia.

While a high dose of your diabetes medication is the most common reason for hypoglycaemia, the risk is greater when you eat very less food or delay your meal.

Being physically active is an important aspect of your diabetes management. But if you are taking insulin to manage your diabetes, your risk of developing hypoglycaemia is increased during and after exercise.(1) A less common cause that increases your risk is alcohol consumption.

You may even have hypoglycaemia while you are asleep (nocturnal hypoglycaemia) and most of the times it goes unrecognised. It is most common in insulin users.

The science behind hypoglycaemia:

Sugar is the major source of fuel for the body and the brain depends on it almost entirely. When your blood sugar level falls, your brain function is affected. Your body’s innate coping mechanisms try to overcome the hypoglycaemia by decreasing insulin secretion and increasing glucagon secretion.

Don’t neglect hypoglycemic episodes:

Severe hypoglycaemia can be a reason for alarm. It can result in seizure, stroke or coma and can even be fatal.

A hypoglycemic episode can cause harm to you if it causes falls, road accidents, or other injuries.

Repeated hypoglycemic episodes can have long-term consequences too. The fear of a new hypoglycemic episode can reduce your quality of life.(2) It can weaken your ability to drive, work, travel, etc.

Such episodes may mislead you to ease your blood sugar control targets. You may be discouraged to adhere to your diet and medications thereby increasing your risk for later complications of uncontrolled diabetes. When you fail to stick to your diet, you may even gain weight.

What’s more, according to a study, severe hypoglycaemia increases the risk of dementia among older adults with type 2 diabetes.(3)

Beware of hypoglycaemia without warning signs:

Your body warns you of an upcoming hypoglycemic episode with certain signs and symptoms. But repeated episodes of low blood sugar can weaken the defences and make you incapable of recognizing the warning symptoms. This impaired hypoglycaemia awareness (hypoglycaemia unawareness) affects approx. 8-10 % of people with type 2 diabetes on insulin therapy and puts them at 17 times higher risk of severe hypoglycaemia.(4)

Treating a hypoglycemic episode:

When your blood sugar level falls, it is important to treat it immediately so that you can recover sooner and also prevent your blood sugar reaching dangerously low levels. An immediate intervention also reduces your chances of developing hypoglycaemia unawareness.

So, what should you do if you have one? If it’s a mild case of low blood sugar, eat or drink a fast-acting source of sugar. As per American Diabetes Association recommendations:(5)

  1. If you are conscious and your blood glucose ≤70 mg/dL, 15–20 g of glucose is the preferred treatment. But you may use any form of carbohydrate that contains glucose (like candies, sweets or fruit juice). Always carry some in your bag for such emergencies only.
  2. Check your blood sugar level after fifteen minutes. If it shows continued hypoglycaemia, repeat the treatment.
  3. Once your sugar level returns to normal, you should consume a meal or snack to prevent recurrence of hypoglycaemia.
  4. When blood sugar is dangerously low, you may have a seizure or lose consciousness. It may not be possible for you to take sugar and will require assistance from someone else for recovery. If you have severe hypoglycaemia, i.e. your blood glucose <54 mg/dL, glucagon injection should be administered by caregivers or family members.

You will need hospitalization if the condition doesn’t improve. Your doctor may re-evaluate your treatment plan if you have frequent episodes of severe hypoglycaemia or have hypoglycaemia unawareness.

Preventing an episode of hypoglycaemia:

Understanding what causes your blood sugar levels to drop can help you keep hypoglycaemia at bay. Fasting, delayed meals, intense physical activity, etc. increase the risk of low blood sugar. Here are some tips to prevent such an episode:

  1. Plan your meals according to your medications. Don’t skip or delay your meals.
  2. Watch out for typical signs of low blood sugar. Recognise the symptoms early and respond promptly. Keep a tab on your blood sugar levels by testing regularly.
  3. Always carry a source of glucose like glucose tablet or candies with you.
  4. You can minimize your chances of nocturnal hypoglycaemia by regularly monitoring your blood glucose at bedtime, eating bedtime snacks and using the right type and dose of insulin.
  5. You can avoid hypoglycaemia during and after exercise by regularly monitoring your blood sugar, adjusting your insulin dose before sessions, and consuming supplemental carbohydrates.(1) Consult your doctor about adjusting your medication doses. Here are some tips on how diabetics can be careful while exercising.
  6. Make sure your caregivers or family members are instructed on the use of glucagon kits. They should be aware of where the kit is and should have a knowledge of when and how to use it.
  7. If you have hypoglycaemia unawareness it is advisable to relax your sugar control targets. Strictly avoiding low sugar levels for several weeks can improve hypoglycaemia awareness.(6)

Photo source: Shutterstock

References:

  1. Younk LM, Mikeladze M, Tate D, Davis SN. Exercise-related hypoglycaemia in diabetes mellitus. Expert review of endocrinology & metabolism. 2011;6(1):93-108. doi:10.1586/eem.10.78.
  2. Barendse S, Singh H, Frier BM, Speight J. The impact of hypoglycaemia on quality of life and related patient-reported outcomes in Type 2 diabetes: a narrative review. Diabet Med. 2012 Mar;29(3):293-302. doi: 10.1111/j.1464-5491.2011.03416.x. Review. PubMed PMID: 21838763.
  3. Whitmer RA, Karter AJ, Yaffe K, Quesenberry CP Jr, Selby JV. Hypoglycemic episodes and risk of dementia in older patients with type 2 diabetes mellitus. JAMA. 2009 Apr 15;301(15):1565-72. doi: 10.1001/jama.2009.460. PubMed PMID: 19366776; PubMed Central PMCID: PMC2782622.
  4. Brož J, Píthová P, Janíčková Žďárská D. [Impaired hypoglycaemia awareness in diabetes mellitus]. Inner Lek. Fall 2016; 62 (7-8): 547-50. Review. Czech. PubMed PMID: 27627076.
  5. Glycemic Targets: Standards of Medical Care in Diabetes—2018 American Diabetes Association Diabetes Care Jan 2018, 41 (Supplement 1) S55-S64; DOI: 10.2337/dc18-S006

Loved this article? Don't forget to share it!

Disclaimer: The information provided in this article is for patient awareness only. This has been written by qualified experts and scientifically validated by them. Wellthy or it’s partners/subsidiaries shall not be responsible for the content provided by these experts. This article is not a replacement for a doctor’s advice. Please always check with your doctor before trying anything suggested on this article/website.

4 COMMENTS

Comments are closed.